Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2010 Apr;30(4):145e-50e. doi: 10.1592/phco.30.4.423.

Acute psychosis associated with dissociated sleep-wakefulness state after mirtazapine treatment.

Author information

  • 1Buzz Westfall Justice Center, St. Louis, Missouri, USA. felthous@slu.edu

Abstract

Tricyclic antidepressants decrease rapid eye movement (REM) sleep and may suppress sleep atonia. Reports indicate that these agents can induce visual hallucinations, sometimes characterized as hypnopompic or associated with a dissociated sleep-wakefulness state. In addition, disturbing dreams and confusional states were reported during clinical trials and in subsequent studies. To our knowledge, only two cases of nightmares associated with mirtazapine, a tetracyclic antidepressant, have been previously reported. We describe a 43-year-old Caucasian man with major depressive disorder who started mirtazapine 15 mg at bedtime because he had poor symptom control with other antidepressant drugs. Three days later, vivid dream activity was noted, evolving into realistic nightmares that the patient was not able to distinguish from reality on awakening. Acute paranoia was suspected, and haloperidol was started. The dream activity then ended, and within 3 days the patient was able to identify the dreams as unreality. Haloperidol was discontinued, but mirtazapine was continued, and the vivid dream activity persisted; however, reality testing when awake was intact. A short course of haloperidol restored the patient's reality testing, and mirtazapine was eventually replaced with bupropion. The unusual nocturnal activity resolved as a result. Clinicians should be aware of the possible transition from exceptionally vivid dreams to REM sleep behavior disorder and psychosis based on dream content as an adverse effect of mirtazapine.

PMID:
20334466
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk